Aging is no fun for anyone. Your skin wrinkles, your hair turns grey. To stay healthy, exercise is a must. In addition, bruising occurs very easily. It is common to bruise and not remember how it happened.
Luckily, most bruises go away in time without any medical treatment. However, keep in mind that if you bruise too easily, it could be a sign of something more serious and you should be examined by a doctor.
Normal Bruising Situations Caused by Aging
Bruises occur when capillaries close to the skin to break after being bumped. These little blood vessels are delicate and bruising is the result of these broken blood vessels leaking blood. In time, your body reabsorbs that leakage and the bruise fades away. Of course, with age come several factors which may contribute to a rise in bruising episodes. These include:
1. Thin skin – As you get older, your skin begins to thin and you lose the protection of some fatty tissue that normally would cushion and protect your blood vessels against bumps and other injuries. In addition, exposure to the sun can break down the integrity of your skin, making it more susceptible to bruising.
2. Weakening capillaries – These blood vessel walls become more delicate as the tissues that surround them weaken. This overall weakening threatens the integrity of the blood vessels causing more breakage.
For the most part, the harder the bump or injury, the bigger the bruise is going to be. However, if you find bruises on your body that you may not even remember getting, you might want to look further into the problem. Most bruises occur on the legs and arms because they tend to get bumped more frequently.
Bruise Causing Medications
Your doctor should inform you of side effects of your medications. Bruising is common for several classes of medications. For instance, if you have hypertension problems, you may be taking a blood thinner or even an aspirin a day to prevent heart attacks. These inhibit blood clotting and, therefore, even the slightest bump could cause a huge bruise when it normally wouldn’t otherwise.
Certain types of steroids and even dietary supplements can make your skin more prone to bruising. Some steroids will thin the skin while supplements can thin the blood. Speak with your doctor if you are taking supplements or before you discontinue medication due to the bruising side effects.
Knowing When Bruising is More Serious
If you don’t have a previous history of bad bruising and suddenly begin experiencing them, pay a visit to your family physician. If the bruises are painful or you are experiencing bleeding issues with your gums, stool, or even your nose, a doctor should be consulted. These are signs of a low blood platelet level and your ability to clot may be compromised due to medication or some other unknown health problem that needs to be diagnosed.
Avoiding the Black and Blue
Clean your house. Many bumps that cause bruising can be avoided by removing hazards in your home. Wear pants and long sleeved shirts when possible to add a layer of protection against bruising. And if you experience mild discomfort or pain, ice the area to reduce swelling and then apply a warm compress to hasten the re-absorption of blood.
Bruising can be a normal sign of aging. It can also, however, be a sign of something more serious. Take the necessary precaution but know when to visit your doctor.